Alert archive / Missouri / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Springfield, MO

December 2, 2008Bourbon County, Cherokee County, Crawford County, Kansas; 5 counties in Missouri

NWS Springfield, MO issued this red flag warning at Dec 2, 2008, 4:02 AM CST for Bourbon County, Cherokee County, Crawford County, Kansas; 5 counties in Missouri. It took effect at Dec 2, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 2, 2008, 4:02 AM CST (10:02 UTC)
In effect from
Dec 2, 2008, 12:00 PM CST
Expired
Dec 2, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KSGF 021002
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 AM CST TUE DEC 2 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON FOR STRONG SOUTHWEST WINDS...WARM TEMPERATURES AND LOW
HUMIDITY...


KSZ073-097-101-MOZ066-077-088-093-101-021815-
/O.NEW.KSGF.FW.W.0004.081202T1800Z-081203T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
402 AM CST TUE DEC 2 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

GUSTY SOUTHWEST WINDS ARE EXPECTED TO DEVELOP BY MID MORNING AND
PERSIST THROUGH THE AFTERNOON AS TEMPERATURES CLIMB INTO THE MID
50S ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. AS
TEMPERATURES AND WINDS INCREASE TO 15 TO 20 MPH WITH GUSTS TO 30 
MPH...SURFACE DEW POINTS ARE EXPECTED TO REMAIN IN THE LOW
20S...WHICH WILL RESULT IN AFTERNOON MINIMUM HUMIDITIES IN THE MID
20 PERCENT RANGE. TEN HOUR FUEL MOISTURES ARE ALSO EXPECT TO DROP
INTO THE SINGLE DIGITS...RESULTING IN CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CLAYCOMB
2 follow-up statements
000 
WWUS83 KSGF 021906
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 PM CST TUE DEC 2 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON FOR STRONG SOUTHWEST WINDS...WARM TEMPERATURES AND LOW
HUMIDITY...

KSZ073-097-101-MOZ066-077-088-093-101-030000-
/O.CON.KSGF.FW.W.0004.000000T0000Z-081203T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
106 PM CST TUE DEC 2 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

GUSTY SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON AND PERSIST
INTO THIS EVENING AS TEMPERATURES CLIMB INTO THE MID 50S ACROSS
WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. AS TEMPERATURES AND
WIND INCREASE TO 15 TO 20 MPH WITH GUSTS TO 30 MPH...SURFACE DEW
POINTS ARE EXPECTED TO REMAIN IN THE LOW 20S...WHICH WILL RESULT
IN AFTERNOON MINIMUM HUMIDITIES IN THE MID 20 PERCENT RANGE. TEN
HOUR FUEL MOISTURES ARE ALSO EXPECT TO DROP INTO THE SINGLE
DIGITS...RESULTING IN CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

HATCH
000 
WWUS83 KSGF 022107
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CST TUE DEC 2 2008


KSZ073-097-101-MOZ066-077-088-093-101-030000-
/O.CON.KSGF.FW.W.0004.000000T0000Z-081203T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
307 PM CST TUE DEC 2 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

GUSTY SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON AS
TEMPERATURES REMAIN IN THE MID 50S ACROSS WESTERN MISSOURI AND
EXTREME SOUTHEAST KANSAS. SURFACE DEW POINTS ARE EXPECTED TO
REMAIN IN THE LOWER AND MID 20S...WHICH WILL RESULT IN AFTERNOON
MINIMUM HUMIDITIES IN THE MID 20 PERCENT RANGE. TEN HOUR FUEL
MOISTURES ARE ALSO EXPECT TO DROP INTO THE SINGLE
DIGITS...RESULTING IN CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE HIGH FIRE GROWTH POTENTIAL.

$$

TERRY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Dec 2, 2:45 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 2, 2:45 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CST TUE DEC 2 2008

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH FIRE WEATHER CONCERNS
TODAY...TURNING TO TEMPERATURES AND PRECIPITATION WITH OUR NEXT
COLD FRONT WEDNESDAY AS THE ROLLER COASTER RIDE IN TEMPERATURES
CONTINUES.

CURRENTLY...SURFACE RIDGE OVERHEAD CONTINUES TO PUSH OFF TO THE
EAST THIS MORNING AS WINDS SHIFT TO THE SOUTHWEST. ALREADY A
STEADY 8-10 MPH SOUTHWEST WIND BEING REPORTED AT MOST AREA ASOS
LOCATIONS. TEMPERATURES TANKED LATE LAST NIGHT AND HAVE BEGUN TO
STEADY OUT. LEE TROUGH SETTING UP OVER WESTERN KANSAS THIS MORNING
SHOULD ONLY INCREASE THE PRESSURE GRADIENT LATER THIS MORNING INTO
THE AFTERNOON. OUR WEDNESDAY STORM SYSTEM NOW MOVING INTO IDAHO
AND THE ROCKIES THIS MORNING.

FOR TODAY...CHALLENGE DEALS WITH FIRE WEATHER ISSUES TODAY. PLEASE
SEE FIRE WEATHER DISCUSSION BELOW. TEMPERATURES SHOULD CLIMB INTO
THE 50S FOR MOST OF THE CWFA TODAY WITH MID 50S OUT ACROSS THE
OSAGE PLAINS. 850MB TEMPERATURES CLIMB TO +10C OUT ACROSS WESTERN
MISSOURI BY THIS AFTERNOON...WHICH WOULD SUPPORT MID/UPPER 50S.

WARM AIR ADVECTION CONTINUES INTO WEDNESDAY AHEAD OF THE COLD
FRONT APPROACHING FROM THE NORTHWEST. MODELS DO SHOW SOME LIMITED
GULF MOISTURE RETURN AHEAD OF THE FRONT WEDNESDAY MORNING AS THE
FRONT PUSHES THROUGH AROUND NOON TIME OR SO. INITIALLY...PRECIP
LOOKS TO BE ALL LIQUID...BUT AS COLD AIR ADVECTION BEHIND THE FONT
MOVES IN...WE SHOULD SEE IT QUICKLY CHANGE OVER TO SNOW. BY LATE
WEDNESDAY AFTERNOON...850MB TEMPERATURES FALL SIGNIFICANTLY BELOW
0C WITH TEMPERATURES OF -8C OVER CENTRAL MISSOURI AND -4C ACROSS
THE INTERSTATE 44 CORRIDOR. SAVING GRACE...DUE TO THE RATHER RAPID
MOVEMENT OF THE FRONT...DO NOT EXPECT A PROLONGED SNOW EVENT AS THE
UPPER SYSTEM STAYS OPEN AND PROGRESSIVE.

FOR THE REMAINDER OF THE WEEK...EXPECT MAINLY DRY CONDITIONS...BUT
COLD AND BLUSTERY AS WE STAY UNDER NORTHWEST FLOW. HAVE UNDERCUT
MODEL GUIDANCE ON TEMPERATURES ON THURSDAY MORNING AND AFTERNOON
AS 850MB TEMPERATURES DO NOT SUPPORT MID 40 HIGHS. COULD SEE
TEMPERATURES IN THE TEENS FOR BOTH THURSDAY MORNING AND FRIDAY
MORNING LOWS. START TO SEE A RETURN OF SOUTHWEST WINDS AND WARMER
CONDITIONS FRIDAY EVENING INTO THE WEEKEND AHEAD OF OUR NEXT COLD
FRONT THAT IS FORECAST TO MOVE THROUGH SATURDAY. NEXT CHANCE FOR
PRECIP LOOKS TO BE THE BEGINNING OF NEXT WEEK.

CLAYCOMB

&&

.AVIATION...

FOR THE 06Z TAFS...MAIN AVIATION CONCERN THROUGH THE 06Z TAF CYCLE
WILL BE WITH SURFACE WINDS AFTER SUNRISE. SURFACE GRADIENT WILL
CONTINUE TO TIGHTEN OVERNIGHT AND ON TUESDAY IN ADVANCE OF NEXT
STORM SYSTEM. WINDS OFF THE SURFACE BY 12Z WILL BE AROUND 30 KTS
AND WILL LIKELY SEE THIS MIX TO THE SURFACE DURING THE MID MORNING
THROUGH THE AFTERNOON. SOME MID LEVEL CLOUD COVER WILL ALSO SPREAD
INTO THE AREA DURING THE MORNING.

LINDENBERG

&&

.FIRE WEATHER...

SOUTHWEST TO SOUTHERLY WINDS EXPECTED TO INCREASE SIGNIFICANTLY
BY MID MORNING AND PERSIST THROUGH THE AFTERNOON AS TEMPERATURES
CLIMB INTO THE MID 50S ACROSS WESTERN MISSOURI AND EXTREME
SOUTHEAST KANSAS TODAY. LOOKING UPSTREAM TO THE WEST AND
SOUTHWEST...DEW POINTS IN THE TEENS AND LOW 20S ARE BEING OBSERVED
CURRENTLY. DO NOT SEE A SIGNIFICANT RISE IN DEW POINTS THROUGH THE
DAY TODAY AS MODEL GUIDANCE APPEARS TOO HIGH. WITH DEW POINTS IN
THE LOW 20S...AFTERNOON MIN HUMIDITIES WILL QUICKLY FALL INTO THE
MID 20 PERCENT RANGE. LOOKING AT 10 HOUR FUELS FOR
YESTERDAY...EVEN WITH THE COLD TEMPERATURES AND RECENT RAIN/SNOW
THAT WE HAD...FUEL MOISTURES FELL INTO THE LOW TEENS. WITH A GOOD
WARM UP TODAY AND STRONG SOUTHERLY WINDS...ANY RESIDUAL LOW LEVEL
MOISTURE WILL QUICKLY EVAPORATE. LEADING TO AN ELEVATED FIRE
WEATHER THREAT. THEREFORE...WILL ISSUE A RED FLAG WARNING FOR
COUNTIES OUT WEST WITH THIS MORNINGS PACKAGE...BASICALLY WEST OF A LINE
FROM POWELL TO MAPLE GROVE TO NEVADA FROM NOON UNTIL 6 PM THIS
AFTERNOON.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
     MOZ066-077-088-093-101.

KS...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
     KSZ073-097-101.

&&
Hazardous weather outlook, Dec 1, 7:54 PM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 PM CST MON DEC 1 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
754 PM CST MON DEC 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  AN INCREASED WILD LAND FIRE DANGER WILL OCCUR TUESDAY AS A
  SOUTH TO SOUTHWEST WIND STRENGTHENS IN CONJUNCTION WITH
  WARMER TEMPERATURES...AND LOW AFTERNOON HUMIDITY. THE
  STRONGEST WIND WILL OCCUR OVER SOUTHEAST KANSAS AND WESTERN
  MISSOURI...WITH GUSTS OVER 30 MPH POSSIBLE.

  A STORM SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE THROUGH THE
  REGION WEDNESDAY. SCATTERED RAIN SHOWERS COULD TRANSITION TO
  SNOW BEFORE ENDING WEDNESDAY AFTERNOON AND EVENING. IT
  APPEARS THAT ANY SNOW ACCUMULATION THAT OCCURS WILL BE MINOR.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

Nearby

Red Flag Warnings in Missouri, 2008Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.